Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 143, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 31, 2004, 12:57 AM EDT for Clark County, Madison County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 12:57 AM EDT (04:57 UTC)
- Expired
- May 31, 2004, 1:45 AM EDT
- In force
- 48 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Clark County, KY, Madison County, KY
The radar
The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:20 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
656
WUUS53 KLMK 310457
SVRLMK
KYC049-151-310545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1257 AM EDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN EAST CENTRAL KENTUCKY
MADISON COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 145 AM EDT
* AT 1255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF WINCHESTER TO 10
MILES SOUTHWEST OF KIRKSVILLE...OR FROM 14 MILES NORTHEAST OF
LEXINGTON TO 33 MILES SOUTH OF LEXINGTON...MOVING SOUTHEAST AT 30
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WINCHESTER...REDHOUSE...KIRKSVILLE...FORD AROUND 105 AM EDT
RICHMOND AROUND 110 AM EDT
RUCKERVILLE AROUND 115 AM EDT
KINGSTON...BEREA AROUND 120 AM EDT
WACO...TRAPP AROUND 125 AM EDT
THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3808 8427 3798 8433 3786 8427 3779 8452
3753 8433 3758 8413 3786 8403 3811 8409
$$
SCHOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:55 AM EDT, 2 minutes earlier.
Area forecast discussion, May 31, 12:55 AM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1255 AM EDT MON MAY 31 2004 ...LATE EVNG UPDATE... HAVE CANCELLED TOR WATCH FOR MUCH OF THE WESTERN CWA INCLUDING BWG AND SDF AS THREAT HAS DISSIPATED. STILL HAVE SVR WINDS ALONG LEADING EDGE OF SQUALL LINE AS IT MARCHES ACROSS ERN FA. STILL A MINOR FLOODING THREAT FOR ALL LOCALES BEHIND THE SQUALL LINE AS A GOOD MOD RAIN CONTINUES FOR 1-2 HRS. THIS BEING HANDLED MAINLY WITH FLD STATEMENTS. HAVE ENDED THE RAIN A LITTLE QUICKER BEFORE DAYBREAK EXCEPT IN THE FAR ERN AREAS NEAR LEX. ALSO EXPECT MOSTLY SUNNY SKIES TOMORROW AND SOME GUSTY W WINDS IN THE AFTN ARND 25 MPH AT TIMES. && .LMK WATCHES/WARNINGS/ADVISORIES... .IN...NONE. .KY...NONE. && JB
Hazardous weather outlook, May 30, 10:34 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1034 PM EDT SUN MAY 30 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-310900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 1034 PM EDT (934 PM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A HIGH RISK FOR SEVERE WEATHER TONIGHT...AS A STRONG SQUALL LINE MOVES ACROSS KENTUCKY AND INDIANA. A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA UNTIL 4 AM EDT. IN ADDITION TO A THREAT FOR EMBEDDED TORNADOES WITHIN THE SQUALL LINE...THERE WILL BE WIND GUSTS GREATER THAN 60 MPH...AND A RISK FOR FLASH FLOODING. TAKE APPROPRIATE ACTION TO PROTECT LIFE AND PROPERTY IF A WARNING IS ISSUED FOR YOUR LOCATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED TONIGHT. ALSO...COUNTY EMERGENCY MANAGEMENT AND LAW ENFORCEMENT ARE REQUESTED TO RELAY REPORTS OF SEVERE WEATHER TO THE NWS IN LOUISVILLE. JB
In the hours before
Local storm report, May 31, 12:50 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1250 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1248 AM TSTM WND DMG 3 N ALBANY 36.73N 85.14W
05/31/2004 CLINTON KY EMERGENCY MNGR
NUMEROUS TREES DOWN.
&&
SZAPPANOSLocal storm report, May 31, 12:52 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1252 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND DMG SCOTTSVILLE 36.75N 86.20W
05/30/2004 ALLEN KY LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
SZAPPANOSLocal storm report, May 31, 12:53 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1253 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG FRANKFORT 38.19N 84.87W
05/31/2004 FRANKLIN KY FIRE DEPT/RESCUE
NUMEROUS TREES DOWN.
&&
SZAPPANOSLocal storm report, May 31, 12:54 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1254 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD FRANKFORT 38.19N 84.87W
05/31/2004 FRANKLIN KY EMERGENCY MNGR
SOME STREETS FLOODED.
&&
SZAPPANOSLocal storm report, May 31, 12:55 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1255 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG HISEVILLE 37.10N 85.82W
05/30/2004 BARREN KY EMERGENCY MNGR
TREES DOWN.
&&
SZAPPANOSLocal storm report, May 31, 12:57 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1257 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG LEBANON 37.57N 85.25W
05/31/2004 MARION KY LAW ENFORCEMENT
TREES AND POWERLINES DOWN ACROSS THE COUNTY.
&&
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:12 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 33 min |
| May 30, 9:20 PM EDT | Flash Flood Warning | LMK | Bourbon | 3 hr |
| May 30, 9:39 PM EDT | Flash Flood Warning | LMK | Madison | 3 hr |
| May 30, 10:06 PM EDT | Severe Thunderstorm Warning | LMK | Ohio | 39 min |
| May 30, 10:08 PM EDT | Severe Thunderstorm Warning | LMK | Hancock | 39 min |
| May 30, 10:10 PM EDT | Severe Thunderstorm Warning | LMK | Hancock | 55 min |
| May 30, 10:26 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge | 49 min |
| May 30, 10:27 PM EDT | Severe Thunderstorm Warning | LMK | Butler | 33 min |
| May 30, 10:31 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 59 min |
| May 30, 10:32 PM EDT | Severe Thunderstorm Warning | LMK | Grayson | 48 min |
| May 30, 10:42 PM EDT | Tornado Warning | LMK | Meade | 48 min |
| May 30, 10:44 PM EDT | Severe Thunderstorm Warning | LMK | Logan | 46 min |
| May 30, 10:51 PM EDT | Tornado Warning | LMK | Grayson | 39 min |
| May 30, 10:54 PM EDT | Severe Thunderstorm Warning | LMK | Hardin | 66 min |
| May 30, 10:55 PM EDT | Severe Thunderstorm Warning | LMK | Edmonson, Warren | 35 min |
| May 30, 11:10 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson | 50 min |
| May 30, 11:14 PM EDT | Severe Thunderstorm Warning | LMK | Hart | 46 min |
| May 30, 11:21 PM EDT | Tornado Warning | LMK | Jefferson | 39 min |
| May 30, 11:22 PM EDT | Tornado Warning | LMK | Bullitt | 38 min |
| May 30, 11:23 PM EDT | Severe Thunderstorm Warning | LMK | Simpson | 52 min |
| May 30, 11:26 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 49 min |
| May 30, 11:28 PM EDT | Severe Thunderstorm Warning | LMK | Larue | 32 min |
| May 30, 11:31 PM EDT | Tornado Warning | LMK | Hardin, Hart, Larue | 44 min |
| May 30, 11:33 PM EDT | Tornado Warning | LMK | Oldham, Trimble | 42 min |
| May 30, 11:35 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Nelson | 40 min |
| May 30, 11:38 PM EDT | Severe Thunderstorm Warning | LMK | Shelby, Spencer | 37 min |
| May 30, 11:42 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 33 min |
| May 30, 11:46 PM EDT | Severe Thunderstorm Warning | LMK | Green | 44 min |
| May 30, 11:48 PM EDT | Severe Thunderstorm Warning | LMK | Washington | 42 min |
| May 30, 11:53 PM EDT | Severe Thunderstorm Warning | LMK | Anderson | 37 min |
| May 31, 12:00 AM EDT | Severe Thunderstorm Warning | LMK | Marion, Taylor | 45 min |
| May 31, 12:02 AM EDT | Severe Thunderstorm Warning | LMK | Franklin | 43 min |
| May 31, 12:08 AM EDT | Severe Thunderstorm Warning | LMK | Metcalfe, Monroe | 52 min |
| May 31, 12:13 AM EDT | Severe Thunderstorm Warning | LMK | Mercer, Woodford | 47 min |
| May 31, 12:14 AM EDT | Severe Thunderstorm Warning | LMK | Adair | 46 min |
| May 31, 12:19 AM EDT | Severe Thunderstorm Warning | LMK | Boyle | 41 min |
| May 31, 12:23 AM EDT | Severe Thunderstorm Warning | LMK | Scott | 37 min |
| May 31, 12:27 AM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 48 min |
| May 31, 12:31 AM EDT | Severe Thunderstorm Warning | LMK | Fayette, Jessamine | 44 min |
| May 31, 12:38 AM EDT | Severe Thunderstorm Warning | LMK | Harrison | 37 min |
| May 31, 12:39 AM EDT | Severe Thunderstorm Warning | LMK | Casey, Clinton, Lincoln, Russell | 51 min |
| May 31, 12:43 AM EDT | Severe Thunderstorm Warning | LMK | Garrard | 47 min |
| May 31, 12:46 AM EDT | Severe Thunderstorm Warning | LMK | Bourbon | 44 min |
| May 31, 12:51 AM EDT | Severe Thunderstorm Warning | LMK | Nicholas | 39 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.